Kansas, 2017

Flash Flood and Hail in Kansas, August 5 to 6, 2017

August 5 to 6, 2017 · NWS SGF · 3 events in 1 county or zone

Several rounds of showers and thunderstorms produced heavy rainfall across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of showers and thunderstorms produced heavy rainfall across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 5, 5:00 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 5:00 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 AM CDT Sat Aug 5 2017

.SHORT TERM...(Today and tonight)
Issued at 223 AM CDT Sat Aug 5 2017

An absolute gem of a night was occurring across the Ozarks and
southeastern Kansas with temperatures across the region in the
middle 50s to lower 60s with a dry airmass and light winds.

As we head through sunrise and into the later parts of the
morning a short wave will begin to move across the plains towards
the region. This will combine with tightening surface pressure
gradient as low pressure continues to squeeze the surface high to
the east and a low level jet noses into the region. Southerly
winds and low level moisture will increase as the surface gradient
tightens an will slowly overcome the dry airmass in place.

As the short wave approaches, showers and storms will slowly
begin to move into the region from the west on the nose of the low
level jet. Initially, the precipitation will be light as the dry
air takes some time to saturate. Current thinking and short term
models agree with holding off any moderate to heavier rainfall
until later this afternoon and especially this evening and
overnight tonight.

The current Flash Flood Watch area looks to be in good shape
with the initial potential for heavy rainfall expected to be north
of I-44. This will then spread to the south and east as the
system moves into the region and rainfall rates increase. The next
48 hours looks to be a rather wet period with several rounds of
storms and heavy rainfall expected.

Additionally, the strength of the low level jet and moisture
advection today may allow for some strong to isolated severe
thunderstorm development this afternoon. The primary concern
would be for strong straight line winds and hail to the size of
quarters but will keep a watch on the system as it moves into the
region.

There will be a rather tight temperature gradient across the
region today as well with locations across central Missouri and
the lakes region only reaching the lower 70s for highs this
afternoon while areas across southern Missouri climb to near the
80 degree mark. The warmest locations will be across extreme
southwest Missouri and southeastern Kansas where middle 80
readings may be reached in response to the strong southerly
return flow.

.LONG TERM...(Sunday through Friday)
Issued at 223 AM CDT Sat Aug 5 2017

Periods of heavy rain and storms will be ongoing through the day
Sunday and through early Monday morning as a very slow moving
frontal boundary drifts to the southeast into northern Arkansas.
This will continue the threat for heavy rainfall and potential
flooding. This will be especially true for storms that train over
the same areas along the slow moving front. This period looks to
have the highest potential for flooding rains to occur with 2 to 4
inches currently forecast by the majority of the models.

Monday afternoon through the majority of Wednesday looks more
quiet with surface high pressure moving over the area behind the
weekend storm system. This will be a needed break as models bring
another system with the potential for moderate to heavy rainfall
to the area for the later half of the week. Depending on the model
you look at the rain could begin again as early as late Wednesday
night to Thursday morning and continue into next weekend.

The one silver lining with the forecast is the unseasonably cool
temperatures that are expected through next weekend. High
temperatures are forecast to only climb into the upper 70s to
lower 80s each day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 554 AM CDT Sat Aug 5 2017

An area of showers and thunderstorms will slowly move east across
portions of southern Missouri this morning and early this
afternoon. MVFR and brief IFR conditions can be expected with
these storms.

Shower and thunderstorm coverage should then decrease later this
afternoon and this evening before increasing again later tonight.
MVFR and brief IFR can again be expected around these storms.

Surface winds will increase out of the southeast today and tonight
with gusts over 20 knots. Low level wind shear conditions will
also develop tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
     077>083-088>094.

KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Schaumann
Hazardous weather outlook, Aug 5, 5:18 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
618 AM CDT Sat Aug 5 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
618 AM CDT Sat Aug 5 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

  Strong to isolated severe storms will be possible today across
  much of the area. Large hail, damaging wind gusts and cloud to
  ground lightning will be the primary risks with the stronger
  thunderstorms.

  Heavy rainfall leading to localized flooding will be possible
  this afternoon and overnight. One to three inches of rain is
  expected through tonight, especially where storms move over
  the same location.

  A Flash Flood Watch has been posted for areas along and north
  of a line from Neosho to Salem, Missouri.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Widespread additional rainfall amounts ranging from one to
  three inches are expected across extreme southeast Kansas and
  the Missouri Ozarks Sunday and into early Monday morning.
  Localized total amounts of up to five inches can not be ruled
  out with training thunderstorms.

  A few severe storms will be possible again on Sunday. Large
  hail and damaging wind gusts will be the primary risks with
  the stronger thunderstorms.

  Additional thunderstorms are possible towards the end of next
  week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Aug 5, 6:31 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
731 AM CDT SAT AUG 5 2017

KSZ101-051315-
Cherokee KS-
731 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 815 AM
CDT...

At 730 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oswego, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baxter Springs...                 Columbus...
Galena...                         Weir...
Lowell...                         Sherman...
Scammon...                        West Mineral...
Roseland...                       Neutral...
Melrose...                        Riverton...
Lawton...                         Carona...
Skidmore...                       Hallowell...
Sherwin...                        Faulkner...
Stippville...                     Crestline...

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.

&&

LAT...LON 3733 9462 3700 9462 3700 9467 3703 9507
      3728 9508
TIME...MOT...LOC 1230Z 257DEG 28KT 3714 9507

Hatch

The radar

The Pleasant Hill radar (KEAX), 152 km away, was scanning. The volume nearest the first event began at 14:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Crawford

When
August 5, 8:05 AM CST
Where
Crawford County, Walnut
Measured
1 in hail
Reported by
Public
Coordinates
37.600, -95.080

Flash Flood, Crawford

When
August 5, 12:02 PM CST to 2:02 PM CST
Where
Crawford County, 2.09 mi W of Girard to 1.39 mi W of Girard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.502, -94.888

Excessive rainfall caused several rural roads to flood across the county.

Heavy Rain, Crawford

When
August 6, 6:03 AM CST
Where
Crawford County, 0.69 mi S of Croweburg
Reported by
Mesonet
Coordinates
37.540, -94.670

A 24 hour rainfall total of 5.60 inches was measured at a mesonet station near Croweburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707037, 707036, 707038.